Alert archive / Minnesota / Wind Advisories in 2010

Wind Advisory 11, NWS Grand Forks, ND

August 23, 20108 counties in Minnesota; 5 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Aug 23, 2010, 11:13 AM CDT for 8 counties in Minnesota; 5 counties in North Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2010, 11:13 AM CDT (16:13 UTC)
Expired
Aug 23, 2010, 3:15 PM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WWUS73 KFGF 231613
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1113 AM CDT MON AUG 23 2010

...STRONG AND GUSTY SOUTHERLY WINDS THROUGH MID AFTERNOON...

.SOUTH WINDS OF 25 TO 40 MPH WILL OCCUR OVER A SMALL PART OF THE
RED RIVER VALLEY INTO NORTHWEST MINNESOTA THROUGH MID AFTERNOON.
WINDS WILL DIMINISH AS A COLD FRONT APPROACHES AND MOVES THROUGH
THE AREA DURING THE MID TO LATE AFTERNOON HOURS. THE STRONGEST
WINDS WITH GUSTS TO 45 MPH WILL OCCUR UNTIL 2 PM FROM GRAND FORKS
AND FARGO TO CROOKSTON...HALLOCK AND ROSEAU.

MNZ001>005-007-008-013>015-NDZ016-027-029-030-039-232200-
/O.NEW.KFGF.WI.Y.0011.100823T1613Z-100823T2200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...GRAFTON...
GRAND FORKS...FINLEY...MAYVILLE...FARGO
1113 AM CDT MON AUG 23 2010

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

*  STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WILL OCCUR THROUGH MID
   AFTERNOON OVER PARTS OF THE RED RIVER VALLEY INTO NORTHWEST
   MINNESOTA. THE AREA AFFECTED IS FROM GRAND FORKS TO FARGO...NORTHEAST
   THROUGH THIEF RIVER FALLS TO ROSEAU AND HALLOCK. THESE
   LOCATIONS WILL SEE WIND GUSTS TO 45 MPH AT TIMES THROUGH 2 PM.

*  WINDS WILL DIMINISH BY LATE THIS AFTERNOON AS A COLD FRONT
   APPROACHES AND MOVES THROUGH THE AREA.

* IMPACTS: THOSE DRIVING HIGH PROFILE VEHICLES AND THOSE ON EAST-
  WEST ROADS WILL BE MOST IMPACTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
149 
WWUS73 KFGF 232015
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 PM CDT MON AUG 23 2010

...STRONG SOUTH WINDS DIMINISHING IN NORTHWEST MINNESOTA...


MNZ001>005-007-008-013>015-NDZ016-027-029-030-039-232115-
/O.CAN.KFGF.WI.Y.0011.000000T0000Z-100823T2200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...GRAFTON...
GRAND FORKS...FINLEY...MAYVILLE...FARGO
315 PM CDT MON AUG 23 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

A COLD FRONT WAS MOVING INTO THE RED RIVER VALLEY AT MID AFTERNOON
AND WILL CONTINUE TO MOVE EAST INTO THE EVENING. THE STRONG
SOUTHERLY WINDS WHICH GUSTED TO OVER 40 MPH AHEAD OF THE COLD
FRONT OVER THE RED RIVER VALLEY AND PARTS OF NORTHWEST MINNESOTA
HAVE DIMINISHED. SOUTH WINDS WILL CONTINUE TO DIMINISH AS THE
FRONT APPROACHES AND THEN TURN WEST BEHIND THE FRONT THIS EVENING. 

$$

DTR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 23, 3:17 AM CDT, 7 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 3:17 AM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 AM CDT MON AUG 23 2010

.SHORT TERM...

WIND...TEMPS...AND PRECIP CHANCES TODAY WILL BE THE MAIN FORECAST
CONCERN.

WV LOOP AND UPPER AIR OBS HAVE A FAIRLY STRONG TROUGH APPROACHING
THROUGH ID/MT THIS MORNING. A STRONG SFC LOW NEAR THE SOUTHWEST
CORNER OF ND HAS BROUGHT A TIGHT PRESSURE GRADIENT INTO
TONIGHT...WITH WINDS STAYING UP AND MOIST DEWPOINTS CONTINUING TO
FLOW INTO THE AREA. THE SYSTEM WILL CONTINUE TO MOVE EASTWARD INTO
THE NORTHERN PLAINS TODAY...WITH THE SFC TROUGH AXIS AND A FAIRLY
STRONG COLD FRONT MOVING INTO THE RED RIVER VALLEY AROUND 00Z.
WINDS WILL CONTINUE TO BE FAIRLY BREEZY AHEAD OF THE TROUGH...WITH
THE NAM EVEN FLIRTING WITH ADVISORY CRITERIA. THE GFS AND HIGH-RES
ECMWF ARE NOT AS HIGH HOWEVER...AND WITH THE CENTER OF THE TROUGH
APPROACHING THE GRADIENT WILL BE RELAXING A BIT. WILL KEEP WIND
HEADLINES OUT FOR NOW. WITH THE SOUTHERLY WINDS CONTINUING...MN
COUNTIES WILL SEE ANOTHER VERY WARM DAY...SO WENT WITH HIGHS IN
THE UPPER 80S SIMILAR TO YESTERDAY. THE WEST MEANWHILE WILL SEE
THE COLD FRONT COMING THROUGH...AND HIGHS MAY BE FAIRLY EARLY IN
THE DAY...DEPENDING ON HOW MUCH PRECIP DEVELOPS BEHIND THE FRONT.

THE NAM AND GFS ARE CONSISTENT ON DEVELOPING MOST OF THE PRECIP
BEHIND THE COLD FRONT...AS MODEL SOUNDINGS SHOW A FAIRLY STRONG
CAP AHEAD OF THE BOUNDARY. MODELS HAVE SFC BASED CAPE NEAR THE
BOUNDARY AT AROUND 500 J/KG AT MOST...ALTHOUGH ELEVATED CAPE IS A
BIT BETTER. SHOWERS AND STORMS SHOULD MOVE INTO OUR WESTERN CWA
THIS MORNING WITH THE BOUNDARY...AND INTO THE RED RIVER VALLEY BY
00Z. ADJUSTED POPS FOR A SLIGHTLY SLOWER PROGRESSION OF THE FRONT.
SHEAR WILL BE STRONG WITH THE VIGOROUS UPPER SYSTEM...BUT WITH THE
VERY WEAK INSTABILITY DO NOT THINK WE WILL SEE MUCH SEVERITY IN
THE STORMS.

THE UPPER TROUGH WILL CONTINUE EASTWARD TONIGHT AND INTO
TOMORROW...SETTING UP OVER ONTARIO. THE SFC LOW WILL MOVE OFF TO
THE EAST SLOWLY...LEAVING A FAIRLY STRONG PRESSURE GRADIENT BEHIND
IT TUESDAY. WINDS COULD AGAIN BE VERY BREEZY. TEMPS WILL BE MUCH
COOLER...WITH HIGHS REACHING THE UPPER 60S TO 70S. THE
NORTHEASTERN CWA WILL BE UNDERNEATH THE COLD POOL FOR MUCH OF THE
DAY ON TUESDAY...SO KEPT THE LOW POPS FOR SHOWERS THAT WE HAD GOING.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...NORTHWESTERLY FLOW SETS UP
BEHIND THE TROUGH. SFC HIGH PRESSURE WILL MOVE ACROSS THE NORTHERN
PLAINS. WITH DRIER AIR AND LIGHT WINDS UNDER THE HIGH...LOWS
TUESDAY NIGHT WILL BE FAIRLY COOL AND SHOULD DROP DOWN INTO THE
40S. HIGHS ON WEDNESDAY WILL BE A BIT WARMER THAN TUESDAY WITH
PLENTY OF SUN AND 850MB TEMPS BACK ABOVE 10 C MOVING INTO THE
WESTERN CWA. WEDNESDAY NIGHT WILL BE SIMILAR TO TUESDAY...WITH
LOWS IN THE 40S EXCEPT ACROSS THE WEST WHERE WINDS WILL BE PICKING
UP A BIT AS LOW PRESSURE DEVELOPS.

.LONG TERM...

THE MAIN CHALLENGE IN THE LONG TERM IS DETERMINING THE PCPN
POTENTIAL LATE THIS WORK WEEK DUE TO A POSSIBLE FRONTAL PASSAGE
FRIDAY AND FRIDAY NIGHT. THE MODELS ARE IN DECENT AGREEMENT...SO
LEANED ON A BLEND OF ALL THE MODELS.

AN UPPER LEVEL RIDGE WILL PUSH ACROSS THE CENTRAL US THURSDAY AND
FRIDAY...OFFERING WARMER WEATHER FOR THE LATTER PART OF THIS WORK
WEEK. AN UPPER LEVEL LOW SHOULD MOVE INTO CENTRAL CANADA FRIDAY. A
COLD/STATIONARY FRONT ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM
IN MANITOBA AND THE HIGH PLAINS SHOULD MOVE ACROSS THE NORTHERN
PLAINS FRIDAY AND FRIDAY NIGHT. CAPPING WILL BE PROBABLY BE AN ISSUE
DURING THE DAY FRIDAY...BUT PCPN IS POSSIBLE FRIDAY NEXT WEST OF THE
VALLEY.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE AS CLEAR SKIES GIVE WAY TO MID LEVEL
CLOUDS. THERE WILL BE A CHANCE FOR CONVECTION...STARTING IN THE
WEST THIS MORNING AND MOVING EASTWARD THROUGH THIS AFTERNOON AND
EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR/GROCHOCINSKI/JR
Hazardous weather outlook, Aug 23, 6:56 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT MON AUG 23 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY...STARTING IN THE VALLEY CITY
AND DEVILS LAKE REGIONS LATE THIS MORNING AND MOVING EASTWARD
TOWARDS NORTHWESTERN MINNESOTA BY THIS EVENING. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT A FEW LOCAL CELLS COULD GAIN
STRENGTH AND PRODUCE WIND GUSTS UP TO 45 MPH AND PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

26

Nearby

Wind Advisories in Minnesota, 2010Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.